Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


When to start meds
Oct 6, 2003

I have been hiv four years. My tcell average about 450 viral load 11000. Over the last six months my viral load has gone up to 67000 and my tcell is at 20. I am not sure what is high or when a person starts meds. My Doctor wants me to start after he get's my labs back in two weeks. Can you help. THANKS

Response from Dr. Pierone

It is very unusual for someone to go from 450 T cells (CD4 cells) to 20 over the course of 6 months. Could there be a lab error or report error? If you have had several lab tests documenting the decline in CD4 cells that would confirm that it is a real change in status. If only one test result has shown the dramatic decline your doctor is probably repeating it to be sure.

A rapid drop in CD4 cells with increase in viral load may occur when virus changes from R5 type virus to more virulent X4 virus. The X4 virus induces syncytia formation in which infected CD4 cells clump together with other HIV-infected and un-infected cells to form a multinucleated giant cell. This phenomenon explains why some individuals with HIV have a relatively benign course off treatment and then progress more rapidly.

But again, your situation is extremely unusual; see what the repeat numbers are and let us know. Good luck!



Previous
HIV and children
Next
Rescriptor

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement